MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT QC 170MM 80MM CALIBRATION; BIT, DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT QC 170MM 80MM CALIBRATION; BIT, DRILL
Model Number 03.133.103
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2021, the tip of the drill bit broke off during insertion of the unk - screws: 3.5 mm cortex.The event occurred during an open reduction internal fixation (orif) of a left proximal tibia fx.The surgeon was drilling through the oblong hole of a 3.5mm lcp posteromedial plate using a 2.5mm drill bit with the 3.5mm non-locking drill guide.The angle of difficulty in relation to where the plate was positioned and how the leg was positioned made it difficult for the surgeon to aim the drill bit at the correct angle.He drilled through the oblong hole of the plate and into the near and far cortex without complication.As the surgeon backed out and retracted the drill bit from the far cortex, it was noticed that the tip of the drill bit was missing.An x-ray of the left proximal tibia showed that the tip of the drill bit was just anterior of the plate in the oblong hole of the 3.5 mm lcp posteromedial plate.The surgeon then took the plate off and proceeded to search for the missing tip of the 2.5mm drill bit.After suctioning, small needle-nose clamps were used in retrieving the missing tip of the 2.5mm drill bit.He then re-positioned the 3.5mm lcp posteromedial plate in the correct position and completed the case without any further complications.There was a ten (10) minute surgical delay.The surgery was completed successfully.The patient outcome was unknown.Concomitant device reported: 3.5mm non-locking drill guide (part# 03.133.002, lot# unknown, qty 1).Unk - screws: 3.5 mm cortex (part# unknown, lot# unknown, qty 1).This report is for one (1) 2.5mm drill bit qc 170mm 80mm calibration.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: visual inspection: the 2.5 mm drill bit qc 170 mm 80 mm calibration was returned and received at us cq.Upon visual inspection, it was observed that the device was broken and the broken piece was returned.No other issues were identified with the returned device.Device failure/defect identified? yes.Complaint confirmed? yes.Investigation conclusion: the complaint condition is confirmed for the received device.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces during its use.No new malfunctions were observed during this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot: the dhr could not be completed for the part/lot combination.If the lot number can be confirmed, the dhr will be revisited.A manufacturing-related potential cause was not suspected, therefore, per franchise complaint product investigation procedure no manufacturing record evaluation is required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.5MM DRILL BIT QC 170MM 80MM CALIBRATION
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kara ditty-bovard
1302 wright lane east
west chester, PA 19380
6107195000
MDR Report Key12728010
Report Number2939274-2021-06387
Device Sequence Number12658712
Product Code HTW
UDI-Device Identifier10886982269621
UDI-Public10886982269621
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.133.103
Device Catalogue Number03.133.103
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/06/2021
Supplement Date Received by Manufacturer12/01/2021
Initial Report FDA Received Date11/01/2021
Supplement Report FDA Received Date12/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.5 LCP POSOMED PROXIMAL TIBIA PL 1H/69.; 3.5MM NON-LOCKING DRILL GUIDE.; UNK - SCREWS: 3.5 MM CORTEX.; 3.5 LCP POSOMED PROXIMAL TIBIA PL 1H/69; 3.5MM NON-LOCKING DRILL GUIDE; UNK - SCREWS: 3.5 MM CORTEX
Patient SexUnknown